Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Duluth, MN

August 21, 2020Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 21, 2020, 11:35 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2020, 11:35 AM CDT (16:35 UTC)
Expired
Aug 21, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

432 
WHUS43 KDLH 211635
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1135 AM CDT Fri Aug 21 2020

...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING...

.Strong northeast winds have developed late this morning and will
continue through the early evening hours. The strong winds will 
build waves up to 3 to 4 feet, which will create a high risk of 
rip currents. Wind and waves will gradually subside tonight.

MNZ037-WIZ001-220200-
/O.NEW.KDLH.BH.S.0008.200821T1635Z-200822T0200Z/
Carlton/Southern St. Louis-Douglas-
1135 AM CDT Fri Aug 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...Through early this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 10:18 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 21, 10:18 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1018 AM CDT Fri Aug 21 2020

.SHORT TERM...(Today through Saturday)
Issued at 326 AM CDT Fri Aug 21 2020

An area of low pressure was over the Northern Plains this morning
with a frontal boundary extending from Saskatchewan through North
Dakota into central Minnesota and northern Wisconsin. An isolated
shower or two has developed and dissipated over portions of far
northeast Minnesota and northern Wisconsin early this morning but
as of 0825Z, it was dry. There was rather widespread stratus and
fog over the area as the marine induced clouds/fog expand west. We
issued a Dense Fog Advisory for most areas around the lake this
morning. The visibility will gradually improve after sunrise.

Chances for showers and storms will occur today but the CAMs are
in decent agreement that much of the area will be dry today. For
now, we have POPs limited to eastern areas early but do expand
them west through the day. Stronger moisture transport into
northern Wisconsin will result in higher chances there today.
Chances for severe today are not very high due to limited shear,
mostly 25 knots or less, and forcing. Chances for showers/storms
will increase tonight as a stronger shortwave, currently located
over the northeast Montana and Saskatchewan area, moves into the
region. There will be a threat for severe tonight if the storms
can get organized. Shear again looks marginal but if the storms
can organize into lines or clusters, there will be a wind threat.

Showers and storms will be ongoing in spots Saturday morning. The
weak surface low and surface fronts will be over the region and
will slowly move east during the day. Chances for showers/storms
will continue and there will again be a threat for a few severe
storms, mainly from central into northeast Minnesota and northern
Wisconsin. The threat looks to be greatest over east central
Minnesota and northern Wisconsin where the greatest instability
will exist. Deep layer shear will again be lacking for a higher
risk.

.LONG TERM...(Saturday night through Thursday)
Issued at 326 AM CDT Fri Aug 21 2020

The western upper level ridge will remain in place in some form
through the period with the flow over the Northland remaining
mostly west to northwest. The period will start out with a
stronger shortwave exiting the region and weak high pressure
developing late Saturday night into Sunday. Showers and storms
chances will continue over the eastern half of the Northland
Saturday evening but will decrease overnight with most areas dry
on Sunday.

An area of low pressure, a shortwave, and warm front will all be
over or near the Northland Monday into Tuesday bringing chances
for showers/storms with them. Some strong to severe storms will be
possible but widespread severe storms looks unlikely at this time.

Chances for showers/storms will diminish Wednesday into Thursday.
We still carry some chance and if the models continue their
current trend of stronger high pressure, drier conditions will
become more likely.

Highs through the period will start out in the middle seventies to
around eighty Sunday into Wednesday then cool later in the week
some.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 641 AM CDT Fri Aug 21 2020

Widespread stratus and fog covered most of the Northland this
morning with several areas seeing ceilings below 400 feet and
visibilities below a half mile. We expect a gradual improvement to
the VISIBILITY this morning but it will take longer for the
ceilings to lift. Ceilings will improve late morning into the
afternoon to mostly VFR but some MVFR ceilings will continue as
well some IFR close to Lake Superior. A frontal boundary will be
over or near the Northland into tonight. There may be some showers
and storms that form today, especially from east central
Minnesota into northern Wisconsin. A better chance will occur
tonight as an area of low pressure and upper level shortwave move
in. Later forecasts may include a mention in the TAFs once
confidence in timing/coverage improve.

&&

.MARINE...
Issued at 1017 AM CDT Fri Aug 21 2020

Dense fog from this morning has been persisting, primarily along the
South Shore. A dense fog advisory is in effect until Noon CDT along
nearshore waters from Silver Bay to Saxon Harbor. An extension may
be needed this afternoon, but currently, the dense fog is expected
to decrease as daytime heating occurs. Winds are expected to be
northeasterly at 5-10 knots, with higher winds possible southwest of
a line from Silver Bay to Devils Island at 10-15 knots. Waves in the
area of higher winds are expected to be 2-3 feet this afternoon with
2 feet or less expected elsewhere. There is a chance for showers and
thunderstorms late this afternoon into tonight. The chance of
precipitation is likely to remain in the area until Saturday
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  60  77  59 /  30  50  40  20
INL  81  60  79  56 /  20  60  40  10
BRD  84  63  82  62 /  30  50  30  10
HYR  83  64  81  60 /  40  60  50  30
ASX  81  62  81  60 /  40  50  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until noon CDT today for LSZ121-143>148.

&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Unruh/JTS
Hazardous weather outlook, Aug 21, 10:08 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1008 AM CDT Fri Aug 21 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221515-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1008 AM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of isolated thunderstorms late this
afternoon, mainly over northwest Wisconsin. Thunderstorm chances
increase across the Northland tonight. A few storms may be strong
to severe. Gusty winds, hail up to an inch in diameter, and
frequent cloud-to-ground lightning are the main threats with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few storms may be ongoing Saturday morning and another round of
thunderstorms is possible during the afternoon and evening hours.
A few storms may be strong to severe.

There will be additional thunderstorm chances Monday evening
through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-221515-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1008 AM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Dense fog is expected over portions of the nearshore waters of
western Lake Superior this morning. Visibility as low as one-half
mile are expected. A Dense Fog Advisory is in effect until noon
CDT from Silver Bay, MN to Saxon Harbor, WI. There is a chance of
thunderstorms, mainly this afternoon and overnight. A few storms
may be strong to severe. Brief gusty winds which may create
locally higher waves, hail larger than penny-size, and frequent
cloud-to-water lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible once again Saturday and Saturday
evening. Some of the storms may be strong to severe.

Several periods of isolated storms are forecast Monday through
next Thursday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 21, 6:45 AM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
645 AM CDT Fri Aug 21 2020

MNZ010>012-018-019-025-026-033>036-211345-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Brainerd,
Hill City, and Aitkin
645 AM CDT Fri Aug 21 2020

...AREAS OF FOG...SOME DENSE...

Fog was occurring this morning and it was dense in spots reducing
the visibility to a half mile or less. If you're driving this
morning, give yourself some extra time. The visibility is expected
to improve between 730 AM and 9 AM.

Melde
Special weather statement, Aug 21, 8:54 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
854 AM CDT Fri Aug 21 2020

MNZ010>012-018>021-025-026-033>037-WIZ001>003-211600-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Douglas-Bayfield-Ashland-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth,
Superior, Washburn, Bayfield, and Ashland
854 AM CDT Fri Aug 21 2020

...AREAS OF FOG...SOME LOCALLY DENSE...

Fog was occurring this morning and has been locally dense in
spots reducing the visibility to a half mile or less. If you're
driving this morning, give yourself some extra time and use low-beam
headlights. The visibility is expected to improve between 10 AM
and 11 AM.

Unruh/JTS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:29 AM CDTDense Fog AdvisoryDLHAshland, Bayfield, Douglas7 hr
Aug 21, 2:33 PM CDTSpecial Weather StatementDLHBurnett27 min
Aug 21, 3:10 PM CDTSpecial Weather StatementDLHBurnett35 min
Aug 21, 4:05 PM CDTSpecial Weather StatementDLHIron25 min
Aug 21, 5:09 PM CDTSpecial Weather StatementDLHWashburn36 min

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.